- Research Article
- Open Access
Stability of Quartic Functional Equations in the Spaces of Generalized Functions
Advances in Difference Equations volume 2009, Article number: 838347 (2009)
We consider the general solution of quartic functional equations and prove the Hyers-Ulam-Rassias stability. Moreover, using the pullbacks and the heat kernels we reformulate and prove the stability results of quartic functional equations in the spaces of tempered distributions and Fourier hyperfunctions.
One of the interesting questions concerning the stability problems of functional equations is as follows: when is it true that a mapping satisfying a functional equation approximately must be close to the solution of the given functional equation? Such an idea was suggested in 1940 by Ulam . The case of approximately additive mappings was solved by Hyers . In 1978, Rassias  generalized Hyers' result to the unbounded Cauchy difference. During the last decades, stability problems of various functional equations have been extensively studied and generalized by a number of authors (see [4–9]). The terminology Hyers-Ulam-Rassias stability originates from these historical backgrounds and this terminology is also applied to the cases of other functional equations. For instance, Rassias  investigated stability properties of the following functional equation
It is easy to see that is a solution of (1.1) by virtue of the identity
For this reason, (1.1) is called a quartic functional equation. Also Chung and Sahoo  determined the general solution of (1.1) without assuming any regularity conditions on the unknown function. In fact, they proved that the function is a solution of (1.1) if and only if , where the function is symmetric and additive in each variable. Since the solution of (1.1) is even, we can rewrite (1.1) as
Lee et al.  obtained the general solution of (1.3) and proved the Hyers-Ulam-Rassias stability of this equation. Also Park  investigated the stability problem of (1.3) in the orthogonality normed space.
In this paper we consider the following quartic functional equation, which is a generalization of (1.3),
for fixed integer with . In the cases of in (1.4), homogeneity property of quartic functional equations does not hold. We dispense with this cases henceforth, and assume that . In Section 2, we show that for each fixed integer with , (1.4) is equivalent to (1.3). Moreover, using the idea of Găvruţa , we prove the Hyers-Ulam-Rassias stability of (1.4) in Section 3. Finally, making use of the pullbacks and the heat kernels, we reformulate and prove the Hyers-Ulam-Rassias stability of (1.4) in the spaces of some generalized functions such as of tempered distributions and of Fourier hyperfunctions in Section 4.
2. General Solution of (1.4)
Throughout this section, we denote and by real vector spaces. It is well known  that a function satisfies the quadratic functional equation
if and only if there exists a unique symmetric biadditive function such that for all . The biadditive function is given by
Stability problems of quadratic functional equations can be found in [16–19]. Similarly, a function satisfies the quartic functional equation (1.3) if and only if there exists a symmetric biquadratic function such that for all (see ). We now present the general solution of (1.4) in the class of functions between real vector spaces.
Suppose that satisfies (1.3). Putting in (1.3) we have . Also letting in (1.3) we get . Using an induction argument we may assume that (1.4) is true for all with . Replacing by and by in (1.4) we have
Substituting by in (2.3) and using the evenness of we get
Adding (2.3) to (2.4) yields
According to the inductive assumption for , (2.5) can be rewritten as
which proves the validity of (1.4) for . For a negative integer , replacing by one can easily prove the validity of (1.4). Therefore (1.3) implies (1.4) for any fixed integer with .
We now prove the converse. For each fixed integer with , we assume that satisfies (1.4). Putting in (1.4) we have . Also letting in (1.4) we get for all . Setting in (1.4) we obtain the homogeneity property for all . Replacing by in (1.4) we have
Interchanging into in (2.7) yields
Replacing and by and in (1.4) we get
Substituting by in (2.9) gives
Plugging (2.7) into (2.8), and using (2.9) and (2.10) we have
Replacing and by and in (1.4), respectively, we get
Setting by in (1.4) and dividing by we obtain
It follows from (2.12) and (2.13) that (2.11) can be rewritten in the form
Using an induction argument in (2.14), it is easy to see that satisfies the following functional equation
for each fixed integer . Replacing by in (2.15), and comparing (1.4) with (2.15) we have . Thus (2.14) implies (1.3). This completes the proof.
3. Stability of (1.4)
Now we are going to prove the Hyers-Ulam-Rassias stability for quartic functional equations. Let be a real vector space and let be a Banach space.
Let be a mapping such that
for all . Suppose that a mapping satisfies the inequality
for all . Then there exists a unique quartic mapping which satisfies quartic functional equation (1.4) and the inequality
for all . The mapping is given by
for all . Also, if for each fixed the mapping from to is continuous, then for all .
Putting in (3.3) and then dividing the result by we have
which is rewritten as
for all , where . Making use of induction arguments and triangle inequalities we have
for all . Now we prove the sequence is a Cauchy sequence. Replacing by in (3.8) and then dividing by we see that for ,
Since the right-hand side of (3.9) tends to as , the sequence is a Cauchy sequence. Therefore we may define
for all . Replacing by , respectively, in (3.3) and then dividing by we have
Taking the limit as , we verify that satisfies (1.4) for all . Now letting in (3.8) we have
for all . To prove the uniqueness, let us assume that there exists another quartic mapping which satisfies (1.4) and the inequality (3.12). Obviously, we have and for all . Thus, we have
for all . Letting , we must have for all . This completes the proof.
Let be fixed integer with and let be real numbers such that and either or . Suppose that a mapping satisfies the inequality
for all . Then there exists a unique quartic mapping which satisfies (1.4) and the inequality
for all and for all if . The mapping is given by
for all .
Let be fixed integer with and be a real number. Suppose that a mapping satisfies the inequality
for all . Then there exists a unique quartic mapping defined by
which satisfies (1.4) and the inequality
for all .
4. Stability of (1.4) in Generalized Functions
In this section, we reformulate and prove the stability theorem of the quartic functional equation (1.4) in the spaces of some generalized functions such as of tempered distributions and of Fourier hyperfunctions. We first introduce briefly spaces of some generalized functions. Here we use the multi-index notations, , , and , for , , where is the set of non-negative integers and .
We denote by the Schwartz space of all infinitely differentiable functions in satisfying
for all , , equipped with the topology defined by the seminorms . A linear form on is said to be tempered distribution if there is a constant and a nonnegative integer such that
for all . The set of all tempered distributions is denoted by .
Imposing growth conditions on in (4.1) a new space of test functions has emerged as follows.
Definition 4.2 (see ).
We denote by the Sato space of all infinitely differentiable functions in such that
for some positive constants depending only on . We say that as if as for some , and denote by the strong dual of and call its elements Fourier hyperfunctions.
It can be verified that the seminorms (4.3) are equivalent to
for some constants . It is easy to see the following topological inclusions:
From the above inclusions it suffices to say that we consider (1.4) in the space . Note that (3.14) itself makes no sense in the spaces of generalized functions. Following the notions as in [23–25], we reformulate the inequality (3.14) as
where . Here denotes the pullbacks of generalized functions. Also denotes the Euclidean norm and the inequality in (4.6) means that for all test functions defined on . We refer to (see [20, Chapter VI]) for pullbacks and to [21, 23–26] for more details of and .
If , the right side of (4.6) does not define a distribution. Thus, the inequality (4.6) makes no sense in this case. Also, if , it is not known whether Hyers-Ulam-Rassias stability of (1.4) holds even in the classical case. Thus, we consider only the case or .
In order to prove the stability problems of quartic functional equations in the space of we employ the -dimensional heat kernel, that is, the fundamental solution of the heat operator in given by
Since for each , belongs to , the convolution
is well defined for each , which is called the Gauss transform of . In connection with the Gauss transform it is well known that the semigroup property of the heat kernel
holds for convolution. Semigroup property will be useful to convert inequality (3.3) into the classical functional inequality defined on upper-half plane. Moreover, the following result called heat kernel method holds .
Let . Then its Gauss transform is a -solution of the heat equation
There exist positive constants and such that(411)
as in the sense that for every ,(412)
Conversely, every -solution of the heat equation satisfying the growth condition (4.11) can be uniquely expressed as for some . Similarly, we can represent Fourier hyperfunctions as initial values of solutions of the heat equation as a special case of the results (see ). In this case, the estimate (4.11) is replaced by the following.
For every there exists a positive constant such that
We note that the Gauss transform
is well defined and locally uniformly as . Also satisfies semi-homogeneity property
for all .
We are now in a position to state and prove the main result of this paper.
Let be fixed integer with and let be real numbers such that and either or . Suppose that in or satisfies the inequality (4.6). Then there exists a unique quartic mapping which satisfies (1.4) and the inequality
Define . Convolving the tensor product of -dimensional heat kernels in we have
On the other hand, we figure out
and similarly we get
where is the Gauss transform of . Thus, inequality (4.6) is converted into the classical functional inequality
for all . In view of (4.20), it can be verified that
We first prove the case . Choose a sequence of positive numbers which tends to as such that as . Letting , in (4.20) and dividing the result by we get
which is written in the form
for all , where . By virtue of the semi-homogeneous property of , substituting by , respectively, in (4.23) and dividing the result by we obtain
Using induction arguments and triangle inequalities we have
for all . Let us prove the sequence is convergent for all . Replacing by , respectively, in (4.25) and dividing the result by we see that
Letting , we have is a Cauchy sequence. Therefore we may define
for all . On the other hand, replacing by in (4.20), respectively, and then dividing the result by we get
Now letting we see by definition of that satisfies
for all . Letting in (4.25) yields
To prove the uniqueness of , we assume that is another function satisfying (4.29) and (4.30). Setting and in (4.29) we have
for all . Then it follows from (4.30) and (4.31) that
for all . Letting , we have for all . This proves the uniqueness.
It follows from the inequality (4.30) that we get
for all test functions . Since is given by the uniform limit of the sequence , is also continuous on . In view of (4.29), it follows from the continuity of that for each
exists. Letting in (4.29) we have satisfies quartic functional equation (1.4). Letting we have the inequality
Now we consider the case . For this case, replacing by in (4.23), respectively, and letting and then multiplying the result by we have
Using induction argument and triangle inequality we obtain
for all . Following the similar method in case of , we see that
is the unique function satisfying (4.29) so that exists. Letting in (4.37) we get
Now letting in (4.39) we have the inequality
This completes the proof.
As an immediate consequence, we have the following corollary.
Let be fixed integer with and be a real number. Suppose that in or satisfies the inequality
Then there exists a unique quartic mapping which satisfies (1.4) and the inequality
Ulam SM: Problems in Modern Mathematics. John Wiley & Sons, New York, NY, USA; 1964:xvii+150.
Hyers DH: On the stability of the linear functional equation. Proceedings of the National Academy of Sciences of the United States of America 1941,27(4):222-224. 10.1073/pnas.27.4.222
Rassias ThM: On the stability of the linear mapping in Banach spaces. Proceedings of the American Mathematical Society 1978,72(2):297-300. 10.1090/S0002-9939-1978-0507327-1
Czerwik S: Functional Equations and Inequalities in Several Variables. World Scientific, River Edge, NJ, USA; 2002:x+410.
Faĭziev VA, Rassias ThM, Sahoo PK:The space of (, )-additive mappings on semigroups. Transactions of the American Mathematical Society 2002,354(11):4455-4472. 10.1090/S0002-9947-02-03036-2
Hyers DH, Rassias ThM: Approximate homomorphisms. Aequationes Mathematicae 1992,44(2-3):125-153. 10.1007/BF01830975
Hyers DH, Isac G, Rassias ThM: Stability of Functional Equations in Several Variables, Progress in Nonlinear Differential Equations and Their Applications. Volume 34. Birkhäuser, Boston, Mass, USA; 1998:vi+313.
Jung S-M: Hyers-Ulam-Rassias Stability of Functional Equations in Mathematical Analysis. Hadronic Press, Palm Harbor, Fla, USA; 2001:ix+256.
Rassias ThM: On the stability of functional equations and a problem of Ulam. Acta Applicandae Mathematicae 2000,62(1):23-130. 10.1023/A:1006499223572
Rassias JM: Solution of the Ulam stability problem for quartic mappings. Glasnik Matematicki Series III 1999,34(2):243-252.
Chung JK, Sahoo PK: On the general solution of a quartic functional equation. Bulletin of the Korean Mathematical Society 2003,40(4):565-576.
Lee SH, Im SM, Hwang IS: Quartic functional equations. Journal of Mathematical Analysis and Applications 2005,307(2):387-394. 10.1016/j.jmaa.2004.12.062
Park C-G: On the stability of the orthogonally quartic functional equation. Bulletin of the Iranian Mathematical Society 2005,31(1):63-70.
Găvruţa P: A generalization of the Hyers-Ulam-Rassias stability of approximately additive mappings. Journal of Mathematical Analysis and Applications 1994,184(3):431-436. 10.1006/jmaa.1994.1211
Aczél J, Dhombres J: Functional Equations in Several Variables, Encyclopedia of Mathematics and Its Applications. Volume 31. Cambridge University Press, Cambridge, UK; 1989:xiv+462.
Borelli C, Forti GL: On a general Hyers-Ulam stability result. International Journal of Mathematics and Mathematical Sciences 1995,18(2):229-236. 10.1155/S0161171295000287
Czerwik S: On the stability of the quadratic mapping in normed spaces. Abhandlungen aus dem Mathematischen Seminar der Universität Hamburg 1992, 62: 59-64. 10.1007/BF02941618
Lee JR, An JS, Park C: On the stability of quadratic functional equations. Abstract and Applied Analysis 2008, 2008:-8.
Skof F: Local properties and approximation of operators. Rendiconti del Seminario Matematico e Fisico di Milano 1983, 53: 113-129. 10.1007/BF02924890
Hörmander L: The Analysis of Linear Partial Differential Operators I: Distribution Theory and Fourier Analysis, Grundlehren der Mathematischen Wissenschaften. Volume 256. Springer, Berlin, Germany; 1983:ix+391.
Schwartz L: Théorie des Distributions, Publications de l'Institut de Mathématique de l'Université de Strasbourg, No. IX-X. Hermann, Paris, France; 1966:xiii+420.
Chung J, Chung S-Y, Kim D: A characterization for Fourier hyperfunctions. Publications of the Research Institute for Mathematical Sciences 1994,30(2):203-208. 10.2977/prims/1195166129
Chung J, Lee S: Some functional equations in the spaces of generalized functions. Aequationes Mathematicae 2003,65(3):267-279. 10.1007/s00010-003-2657-y
Chung J: Stability of functional equations in the spaces of distributions and hyperfunctions. Journal of Mathematical Analysis and Applications 2003,286(1):177-186. 10.1016/S0022-247X(03)00468-2
Chung J, Chung S-Y, Kim D: The stability of Cauchy equations in the space of Schwartz distributions. Journal of Mathematical Analysis and Applications 2004,295(1):107-114. 10.1016/j.jmaa.2004.03.009
Lee Y-S: Stability of a quadratic functional equation in the spaces of generalized functions. Journal of Inequalities and Applications 2008, 2008:-12.
Matsuzawa T: A calculus approach to hyperfunctions. III. Nagoya Mathematical Journal 1990, 118: 133-153.
Kim KW, Chung S-Y, Kim D: Fourier hyperfunctions as the boundary values of smooth solutions of heat equations. Publications of the Research Institute for Mathematical Sciences 1993,29(2):289-300. 10.2977/prims/1195167274
The first author was supported by the second stage of the Brain Korea 21 Project, The Development Project of Human Resources in Mathematics, KAIST, in 2009. The second author was supported by the Special Grant of Sogang University in 2005.
About this article
Cite this article
Lee, Y., Chung, S. Stability of Quartic Functional Equations in the Spaces of Generalized Functions. Adv Differ Equ 2009, 838347 (2009). https://doi.org/10.1155/2009/838347
- Functional Equation
- Heat Kernel
- Stability Problem
- Cauchy Sequence
- Induction Argument